Florida, 2020

Damaging Winds in Florida, July 10 to 12, 2020

July 10 to 12, 2020 · NWS TAE · 2 events in 2 counties and zones

As is typical during summer, scattered afternoon thunderstorms produced an isolated report of tree damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

As is typical during summer, scattered afternoon thunderstorms produced an isolated report of tree damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 10, 5:43 PM EST, 12 minutes earlier.

Area forecast discussion, Jul 10, 5:43 PM EST, 12 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
643 PM EDT Fri Jul 10 2020

.AVIATION...

[Through 00z Sunday] Scattered showers and thunderstorms will
diminish after sunset. Otherwise, VFR conditions are expected to
prevail away from convection.

&&

.PREV DISCUSSION [249 PM EDT]...

.NEAR TERM [Through Saturday]...

Slightly drier mid level air this afternoon has resulted in slightly
more DCAPE compared to yesterday, so one or two stronger storms with
gusty winds are possible through early this evening. Convection will
diminish after sunset with overnight lows generally in the mid 70s.

For Saturday, even drier mid level air is expected to advect into
the area from the northwest. This will act to suppress convection
during the afternoon with only 20-30% chances confined mainly to the
southern half of the area. With suppressed convection, temperatures
are expected to be warmer than today with mid to upper 90s across
most of the area. TLH may flirt with 100 degrees. This drier air
will tend to mix down some lower dewpoints, particularly across the
northern portions of the area. However, the forecast combination of
temperatures and dewpoints are still expected to reach heat advisory
criteria of 108 degrees across portions of the Florida panhandle and
big bend, particularly near the coast.

.SHORT TERM [Saturday night through Sunday night]...

Another hot day is expected on Sunday as northwest flow continues.
An upper shortwave will affect the area late Sunday afternoon into
Monday. Given the northwest flow pattern, we'll have to watch for
MCS development between Sunday afternoon into Sunday night. Highs
will generally be in the mid to upper 90s with lows in the mid 70s.

.LONG TERM [Monday through Friday]...

The pattern is expected to slowly transition through the week as
upper ridging gradually builds north of the area with easterly flow
developing as the week progresses. Sufficient moisture is still
expected to be in place for scattered diurnal convection as the flow
transitions to easterly by the end of the week. Overall, nothing
atypical is currently expected for this time of year.

.MARINE...

Light to moderate westerly winds will persist through early next
week with seas generally 2 to 3 feet.

.FIRE WEATHER...

Red flag conditions are not expected for the next several days.

.HYDROLOGY...

There are no significant flooding concerns for the next several
days. Scattered afternoon showers and thunderstorms will
occasionally produce isolated heavy rain totals, but nothing
atypical for summer is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   75  98  72  99  75 /  30  20   0  30  20
Panama City   78  94  76  93  79 /  20  20   0  20  20
Dothan        74  95  71  97  75 /  20   0   0  40  40
Albany        76  96  72  98  75 /  20   0   0  30  40
Valdosta      75  95  71  96  75 /  30  20   0  30  20
Cross City    76  95  74  95  76 /  30  30   0  30  10
Apalachicola  78  92  77  92  78 /  20  20   0  20  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Heat Advisory until 8 PM EDT /7 PM CDT/ this evening for Calhoun-
     Central Walton-Coastal Bay-Coastal Dixie-Coastal Franklin-
     Coastal Gulf-Coastal Jefferson-Coastal Taylor-Coastal
     Wakulla-Gadsden-Holmes-Inland Bay-Inland Dixie-Inland
     Franklin-Inland Gulf-Inland Jefferson-Inland Taylor-Inland
     Wakulla-Jackson-Lafayette-Leon-Liberty-Madison-North Walton-
     South Walton-Washington.

     High Rip Current Risk until midnight EDT /11 PM CDT/ tonight for
     Coastal Gulf.

GA...Heat Advisory until 8 PM EDT this evening for Brooks-Decatur-
     Grady-Seminole-Thomas.

AL...Heat Advisory until 7 PM CDT this evening for Coffee-Dale-Geneva-
     Henry-Houston.

GM...None.
&&

NEAR TERM...DVD
SHORT TERM...DVD
LONG TERM...DVD
AVIATION...DVD
MARINE...DVD
FIRE WEATHER...Humphreys
HYDROLOGY...DVD

In the hours before

Special weather statement, Jul 10, 3:52 PM EST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
452 PM EDT Fri Jul 10 2020

ALZ069-FLZ011-GAZ142-143-155-102130-
Houston AL-Jackson FL-Miller GA-Seminole GA-Early GA-
452 PM EDT Fri Jul 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HOUSTON...
NORTHEASTERN JACKSON...SOUTHWESTERN MILLER...SOUTHWESTERN EARLY AND
NORTHERN SEMINOLE COUNTIES UNTIL 530 PM EDT/430 PM CDT/...

At 452 PM EDT/352 PM CDT/, Doppler radar was tracking a strong
thunderstorm 11 miles west of Donalsonville, moving southeast at 25
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Donalsonville, Gordon, Iron City, Jakin, Steam Mill, Saffold, Crosby,
Howards Mill, Davis Park, Little Hope, Lela, Killarney, Riverturn,
Sharphagen, Hornsville, Donaldsonville A/P, Chattahoochee SP,
Enterprise, Lucy and Cedar Springs.

LAT...LON 3116 8486 3105 8473 3105 8474 3104 8474
      3104 8475 3103 8475 3096 8476 3088 8501
      3107 8519 3120 8505
TIME...MOT...LOC 2052Z 310DEG 23KT 3109 8506

42-DVD
Special weather statement, Jul 10, 4:26 PM EST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
526 PM EDT Fri Jul 10 2020

GAZ155-156-102200-
Decatur GA-Seminole GA-
526 PM EDT Fri Jul 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DECATUR AND SEMINOLE
COUNTIES UNTIL 600 PM EDT...

At 526 PM EDT, Doppler radar was tracking a strong thunderstorm near
Donalsonville, moving southeast at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Donalsonville, Bainbridge, West Bainbridge, Iron City, Brinson, Steam
Mill, Desser, Hanover, Ausmac, Reynoldsville, Davis Park, Little
Hope, Lela, Decatur Co A/P, Cyrene, Riverturn, Sharphagen and
Donaldsonville A/P.

LAT...LON 3107 8481 3096 8446 3075 8470 3095 8498
      3096 8498 3097 8499 3097 8500 3098 8500
      3107 8489
TIME...MOT...LOC 2126Z 302DEG 24KT 3098 8486

42-DVD
Special weather statement, Jul 10, 4:50 PM EST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
450 PM CDT Fri Jul 10 2020

FLZ011-102230-
Jackson FL-
450 PM CDT Fri Jul 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR JACKSON COUNTY UNTIL 530 PM
CDT...

At 450 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Marianna, moving southeast at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Marianna, Chattahoochee, Malone, Sneads, Cottondale, Grand Ridge,
Greenwood, Campbellton, Bascom, Blue Spring, Union City, Lovedale,
Dellwood, Star, Alliance, Buena Vista, Marianna Municipal A/P, Sink
Creek, Two Egg and Simsville.

LAT...LON 3100 8522 3100 8513 3080 8493 3079 8493
      3078 8492 3075 8491 3074 8489 3070 8486
      3066 8489 3065 8490 3061 8501 3061 8517
      3057 8518 3057 8529 3095 8543
TIME...MOT...LOC 2150Z 323DEG 22KT 3091 8519

42-DVD
Special weather statement, Jul 10, 5:07 PM EST, 48 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
607 PM EDT Fri Jul 10 2020

FLZ016-102245-
Gadsden FL-
607 PM EDT Fri Jul 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR GADSDEN COUNTY UNTIL 645 PM
EDT...

At 607 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Greensboro, or 10 miles northwest of Quincy, moving
southeast at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Quincy, Midway, Havana, Greensboro, Chattahoochee, Gretna, Freemont,
Littman, Juniper, Douglas City, Florence, Scotland, Rosedale,
Jamieson, Santa Clara, Shady Rest, Quincy Airport, Wetumpka,
Branchville and Sawdust.

LAT...LON 3066 8486 3071 8480 3070 8452 3060 8433
      3058 8437 3052 8439 3051 8440 3048 8440
      3047 8441 3046 8450 3044 8453 3044 8456
      3041 8459 3041 8461 3039 8466
TIME...MOT...LOC 2207Z 313DEG 26KT 3068 8472

42-DVD
Local storm report, Jul 10, 5:40 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
640 PM EDT FRI JUL 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND GST     QUINCY AIRPORT          30.60N 84.55W
07/10/2020  M45 MPH          GADSDEN            FL   AWOS

            AWOS STATION K2J9 QUINCY.

&&
Special weather statement, Jul 10, 5:41 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
641 PM EDT Fri Jul 10 2020

FLZ016-017-102315-
Gadsden FL-Leon FL-
641 PM EDT Fri Jul 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GADSDEN AND WESTERN LEON
COUNTIES UNTIL 715 PM EDT...

At 641 PM EDT, Doppler radar was tracking a strong thunderstorm over
Quincy, moving southeast at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Quincy, Midway, Havana, Tallahassee, Tallahassee Comm College, Lake
Bradford, Freemont, Littman, Florence, Scotland, Santa Clara, Shady
Rest, Quincy Airport, Wetumpka, Branchville, Tallahassee Regional
A/P, Hinson, Forest Meadows Park, Lake Talquin and Andrew.

LAT...LON 3051 8468 3067 8458 3064 8421 3036 8435
      3031 8438
TIME...MOT...LOC 2241Z 297DEG 12KT 3056 8456

42-DVD

The radar

The Tallahassee radar (KTLH), 25 km away, was scanning. The volume nearest the first event began at 22:52 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gadsden

When
July 10, 5:55 PM EST
Where
Gadsden County, 2.83 mi SSW of Littman
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
30.550, -84.520

A tree was blown down along Bluestar Highway near Rentz Road.

Thunderstorm Wind, Walton

When
July 12, 5:45 PM CST
Where
Walton County, 2.76 mi S of Gaskin
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
30.930, -86.130

A tree was blown down along Highway 82 a little north of Highway 2.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2020Every state in 2020This day in weather historyWarnings in Florida, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 912340, 912341.